Alert archive / Kansas / Tornado Warnings in 2007

Tornado Warning 15, NWS Topeka, KS

May 1, 2007Jackson County, Jefferson County, Kansas

NWS Topeka, KS issued this tornado warning at May 1, 2007, 2:33 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2007, 2:33 PM CDT (19:33 UTC)
Expired
May 1, 2007, 3:15 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Jackson County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 011934
TORTOP
KSC085-087-012015-
/O.NEW.KTOP.TO.W.0015.070501T1933Z-070501T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CDT TUE MAY 1 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME SOUTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS...    
  NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 315 PM CDT

* AT 231 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 3
  MILES SOUTHEAST OF VALLEY FALLS...OR ABOUT 22 MILES NORTHEAST OF
  TOPEKA...MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OZAWKIE...
  PERRY LAKE...
  MERIDEN...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A
LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3931 9524 3937 9529 3941 9534 3929 9564
      3912 9557

$$
1 follow-up statement
000 
WWUS53 KTOP 011950
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT TUE MAY 1 2007

KSC085-087-012015-
/O.CON.KTOP.TO.W.0015.000000T0000Z-070501T2015Z/
JACKSON-JEFFERSON-
250 PM CDT TUE MAY 1 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR CENTRAL
JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES...

AT 248 PM CDT...TRAINED WEATHER SPOTTERS OBSERVED SEVERAL FUNNEL 
CLOUDS. THE FUNNEL CLOUDS WERE ASSOCIATED WITH A THUNDERSTORM NEAR 
OZAWKIE...OR ABOUT 18 MILES NORTHEAST OF TOPEKA...MOVING SOUTHWEST 
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
PERRY LAKE...OZAWKIE AND MERIDEN.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A
LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3928 9530 3934 9535 3938 9539 3929 9564
      3912 9557

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 1, 3:45 AM CDT, 10 hours 48 minutes earlier.

Area forecast discussion, May 1, 3:45 AM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT TUE MAY 1 2007

.DISCUSSION...

AN MCV CIRCULATION HAS MIGRATED INTO THE CWA AND WAS NEAR KMHK THIS
MORNING WITH PRECIPITATION EXPANDING ALONG I-70 WEST THROUGH SALINA.
THIS WILL LIKELY LAST THROUGH THE MORNING AND HAVE INCREASED POPS
ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS. FRONTAL BOUNDARY
FROM NORTHEAST NEBRASKA INTO NORTHEAST COLORADO WITH LITTLE IN THE
WAY OF PRECIPITATION ASSOCIATED WITH IT. UPPER LOW WAS SPINNING OVER
THE TEXAS PANHANDLE MOVING SLOWLY EASTWARD WITH TIME.

PRECIPITATION FORECAST FOR TODAY IS A LITTLE TRICKY WITH RESPECT TO
THE LOCATION OF HEAVY RAINFALL. UPPER LOW WILL MOVE INTO CENTRAL
OKLAHOMA BY 00Z WEDNESDAY WITH DEFORMATION ZONE ACROSS SOUTHEAST AND
EAST CENTRAL KANSAS. PRECIPITABLE WATER VALUES OF 1 INCH TO AS HIGH
AS 1.50 INCHES ACROSS SOUTHEAST KANSAS ARE FORECAST TODAY. A BAND OF
HIGH THETA E WILL ARC FROM NORTHWEST ARKANSAS NORTHWEST INTO CENTRAL
KANSAS THIS AFTERNOON AND EVENING. CONVECTION THAT DEVELOPS ON THE
NORTH AND EAST SIDE OF THE CIRCULATION WILL BE SLOW MOVING AND
LIKELY TO HAVE SOME ISOLATED AREAS OF LOCALLY HEAVY RAIN.

TONIGHT AREA OF PRECIPITATION WILL SHIFT SOUTHEAST AND BE MAINLY
ACROSS EAST CENTRAL KANSAS AND SOUTH IN AREA OF 700 MB FRONTOGENESIS
THIS EVENING THEN AS THE UPPER SYSTEM MOVES EAST OVERNIGHT FOCUS
WILL BE MORE OVER MISSOURI AFTER 06Z.

UPPER LOW REMAINS OVER SOUTHEAST KANSAS ON WEDNESDAY WITH FRONT
SOUTH IN OKLAHOMA. EXPECT TO SEE CONVECTION AROUND THE CIRCULATION
WEDNESDAY ACROSS EAST CENTRAL KANSAS.

TROUGH OFF THE WEST COAST THIS MORNING MOVES INTO THE PLAINS
WEDNESDAY NIGHT AND THURSDAY AS CURRENT LOW FILLS OVER EASTERN
KANSAS OR WESTERN MISSOURI. WILL SEE MORE SCATTERED CONVECTION
ACROSS THE CWA ON THURSDAY AS THIS TROUGH MOVES THROUGH WITH BEST
CHANCES ACROSS THE EASTERN CWA IN DEEPER MOISTURE AND INSTABILITY.

POTENTIAL EXISTS FOR UP TO TWO INCHES OF RAINFALL THROUGH THE EVENT
ACROSS EAST CENTRAL KANSAS. PRECIPITATION WILL BE SPREAD OUT OVER
THE NEXT COUPLE OF DAYS BUT THE SLOW MOVING STORMS COULD LEAD TO
RISES ON AREA STREAMS AND FLOODING OF LOW LYING AREAS.

TEMPERATURES NEXT FEW DAYS WILL BE TRICKY WITH CLOUD COVER AND
PRECIPITATION AND HAVE ADJUSTED THEM DOWN.

MADE LITTLE CHANGE TO THE WEEKEND AS UPPER LOW STAYS OUT WEST AND
SHOULD KEEP PRECIPITATION MAINLY ACROSS THE WESTERN HIGH PLAINS. BUT
DID REMOVE POPS FOR SATURDAY AND LATER SHIFT MAY NEED TO CONSIDER
REMOVING POPS FOR SATURDAY NIGHT AND EVEN SUNDAY AS 00Z ECMWF KEEPS
UPPER SYSTEM OUT WEST THROUGH SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 1, 5:14 AM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CDT TUE MAY 1 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-021015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
514 AM CDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY ALONG AND SOUTH OF INTERSTATE 70
TODAY AND TONIGHT. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL. THERE IS A CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE
70 THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING WEATHER SYSTEM WILL CONTINUE TO BRING CHANCES OF
THUNDERSTORMS TO THE AREA THROUGH FRIDAY. SOME OF THE STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL MAINLY SOUTH OF INTERSTATE 70
THROUGH THURSDAY. RUNOFF FROM THE THUNDERSTORMS MAY PRODUCE
PONDING OF WATER IN LOW LYING AREAS AND SIGNIFICANT WITHIN BANK
RISES IN STREAMS AND CREEKS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA SUNDAY NIGHT
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, May 1, 10:39 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1039 AM CDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     FLASH FLOOD      WESTMORELAND            39.40N 96.42W
05/01/2007                   POTTAWATOMIE       KS   LAW ENFORCEMENT

            WATER FLOWING OVER FLUSH ROAD. TRAFFIC IMPEDED BY WATER
            FLOWING OVER ROADWAY.

0958 AM     FLASH FLOOD      LOUISVILLE              39.25N 96.31W
05/01/2007                   POTTAWATOMIE       KS   LAW ENFORCEMENT

            CORRECTION TO PREVIOUS LSR...PEOPLE HAVE BEEN PREPARED
            FOR EVACUATION IN THE EVENT THE ROCK CREEK OVER FLOWS ITS
            BANKS.

&&

BYRNE
Local storm report, May 1, 10:57 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1057 AM CDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      6 ESE MANHATTAN         39.15N 96.47W
05/01/2007                   RILEY              KS   EMERGENCY MNGR

            WATER REPORTED FLOWING OVER K18 JUST WEST OF ZEANDALE.
            DEEP CREEK ALSO REPORTED OUT OF ITS BANKS NEAR ZEANDALE.

&&

BYRNE
Local storm report, May 1, 11:03 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1103 AM CDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      6 ESE MANHATTAN         39.15N 96.47W
05/01/2007                   RILEY              KS   EMERGENCY MNGR

            DEEP CREEK REPORTED OUT OF ITS BANKS NEAR ZEANDALE.

&&

BYRNE
Local storm report, May 1, 1:37 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
137 PM CDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FUNNEL CLOUD     4 N WILSEY              38.69N 96.68W
05/01/2007                   MORRIS             KS   LAW ENFORCEMENT

            NUMEROUS REPORTS OF FUNNEL CLOUDS OBSERVED BY PUBLIC AND
            LAW ENFORCEMENT NORTH OF WILSEY.

0122 PM     FUNNEL CLOUD     6 W WILSEY              38.64N 96.79W
05/01/2007                   MORRIS             KS   TRAINED SPOTTER

            SPOTTER OBSERVED 3 FUNNELS HALF WAY TO THE GROUND 1/2
            MILE SOUTH OF DELEVAN NEAR MILE MARKER 333 ON HWY 56.

0132 PM     FUNNEL CLOUD     3 SE LATIMER            38.71N 96.81W
05/01/2007                   MORRIS             KS   LAW ENFORCEMENT

            2 FUNNELS REPORTED NEAR LATIMER

&&

BYRNE
Local storm report, May 1, 2:04 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TORNADO          1 N ALMA                39.03N 96.29W
05/01/2007                   WABAUNSEE          KS   FIRE DEPT/RESCUE

            TORNADO TOUCHED DOWN 2 MILES SOUTH OF INTERSTATE 70 NEAR
            ALMA.

&&

BYRNE
Special weather statement, May 1, 2:14 PM CDT, 19 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CDT TUE MAY 1 2007

KSZ024-026-039-012000-
JACKSON-JEFFERSON-SHAWNEE-
214 PM CDT TUE MAY 1 2007

THROUGH 300 PM CDT...STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND MOVE WEST AT 20 MPH ACROSS PORTIONS OF NORTHERN JEFFERSON...
NORTHERN SHAWNEE AND SOUTHEAST JACKSON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS WILL BE CAPABLE OF
PRODUCING PEA SIZE HAIL. FUNNEL CLOUDS MAY ALSO DEVELOP WITH THESE
STORMS. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE VALLEY
FALLS...OZAWKIE...MERIDEN...HOYT AND SILVER LAKE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

STARK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:00 AM CDTFlash Flood WarningTOPPottawatomie4 hr
May 1, 1:25 PM CDTTornado WarningTOPMorris35 min
May 1, 1:58 PM CDTTornado WarningTOPWabaunsee32 min
May 1, 3:04 PM CDTTornado WarningTOPShawnee, Wabaunsee41 min
May 1, 3:11 PM CDTTornado WarningTOPJackson, Jefferson49 min
May 1, 4:27 PM CDTFlash Flood WarningTOPShawnee, Wabaunsee3 hr

Nearby

Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.